Severe hepatobiliary complications secondary to the use of hormonal contraceptives are rares. Vascular symptomatology attribuitable to pill use includes the Budd-Chiari syndrome and Hepatic Peliose, which may be reversed in some cases on discontinuation of pill use (1,2,3,4).
Combined hormonal contraceptives (HCs) are inducers of certain hepatic enzyme systems and their use may alter the parameters of substances such as alpha 1-antitrypsine or gamma glutamy l transferase, with little clinical effect. HCs favor the formation of delta-aminolevulinic acid and should be avoided in case of Porphyrie(5).
Reversible intra-hepatic cholestasis as estrogend ependent effect, in women with genetic predisposition may induce pruritus,anorexia, asthenia, vomiting and weight loss without fever, rash or abdominal pain.
Termination of HCs clears the condition without sequelae within 1-3 months, sometimes after a temporary aggravation. In this condition,abdominal pain and fever are most common(6). This condition is not related to duration of use and disappears 5-15 days after HC use is terminated.
Moreover, estrogen-containing contraceptive methods may induce the impairement or the relief of cholestasis in liver disease such as primitive biliary cirrosis(5). Despite causing a reduction of biliary excretion, HCs may provoke jaundice which is rare and apparently due to the estrogen and the progestagen, both. Jaundice-HCs related, usually appears within the first six months of pill use and disappears, without sequelae 1 or 2 months after termination of pill use. Half of these women developing jaundice with HCs had experienced intrahepatic cholestasis of pregnancy.
These women should be closely monitored while taking birth-control pill (7). Women with familial defect of biliary excretion,including Dubin-Johnson syndrome, Rotor’s syndrome, and benign intrahepatic recurrent cholestasis should not take oral contraceptives(7).
Adverse Effects of Hormonal contraception
- Moderate adverse effects
- - Severe hepatobiliary complications
- - Carbohydrate and lipid metabolism complications
- - Headache as adverse effect
- - Dermatological Adverse effects
- Cardiovascular Effects
- Other Effects
- Cancer Risks
- Hazardous prescription
- Contraception in women HIV infected
- Mild Adverse effects
- New Perspectives immunocontraception
- Contraceptive counseling
Asymptomatic biliary lithiases is another possible clinical effect and is twice as common in pill users as in the control population. Therefore women taking HCs, almost always have elevated cholesterol levels in their bile which probably explains the increased frequency of complications leading to cholecystectomy, in women receiving longterm estrogen treatment. It is important to know that the anomalies in the composition of bile, almost always disappear when HCs use is stopped(8). Cholestasis induced by estrogens seems to be dose-dependet but few clinical data are available on this point. An asymptomatic lithiasis in a young HC user does not necessarily require termination of HCs (7,8,9).
The role of estrogens in the genesis of hepatic adenomas is well established,but is more controversial with focal nodular hyperplasia(10,11).
Dept.Obstetrics and Gynecology,
General Hospital Policlinico-University of Bari, Italy
 Hung, N.R., Chantrain, L., Dechambre, S. (2004). Peliosis hepatis revealed by biliary colic in a patient with oral contraceptive use. Acta Chir.Belg,104(6), 727-9.
 Eugene, M., Chong, M.F., Genin, R., Amat, D. (1985). Peliosis hepatis and oral contraceptives: a case report. Mediterr.Med, 13(343),21-24.
 Akbas, T., Imeryuz, N., Bayalan, F., Baltacroglu, F., Atagunduz, P., Mulazimoglu, L., Direskenell H. (2007). A case of Budd-Chiari syndrome with Behcet’s disease and oral contraceptive usage. Rheumatol.Int, 28(1), 83-86.
 Tong, H.K., Fai, G.L., Ann, L.T., Hock, O.B. (1981). Budd-Chiari syndrome and hepatic adenomas associated with oral contraceptives. A case report. Singapore Med, J, 22(3), 168-72.
 Bianchetti, J., Lipniaxka, A., Szlendak, U., Gregor, A. (2006). Acute intermittent porphyria and oral contraception. Case report. Ginekol. Pol, Mar,77(3), 223-6
 Hecht, Y. (1991). Hepatic and biliary repercussions of estrogens:dose or duration of treatment effect.Contracept.Fertil.Sex(Paris),19(5), 403-8.6)
 Lindberg, M.C. (1992). Hepatobiliary complications of oral contraceptives. J. Gen. Intern. Med, 7(2),199-209.
 Saint-Marc Girardin, M.F. (1984). Hepatic complications of oral contraceptives Contracept. Fertil. Sex (Paris), 12(1),13-6.
 Leclere, J., Meot-Rossinot, B., Rauber, G. (1983). The pill and the liver. Lyon Mediterr. Med. Med. Sud Est, 19(2),7075-80).
 Shortell,C.K., Schwartz, S.I. (1991). Hepatic adenoma and focal nodular hyperplasia. Surg. Gynecol. Obstet, 173(5), 426-31.
 Tajada M, Nerin J, Ruiz MM, Sanchez-Dehesa M.,Fabre E. (2001). Liver adenoma and focal nodular hyperplasia associated with oral contraceptives. Eur.J.Contracept.Reprod.Health Care, 6(4), 227-30.